Family and Caregiver Schizophrenia Discussion Forum

Sleeping on Clozaril


#1

Hi I’m new to the group. I’m feeling very frustrated and out of ideas. My daughter who is 48 and labeled with schizoaffective disorder for about past 10 years. She has a history of many hospitalizations and her main delusion and fear is that Satan has her soul and she is separated from God and she is going to stay in hell. The thoughts are accompanied with physical sensations of pulling her soul away. This is very difficult for me as I do not believe that there is such a thing as Satan and I do not believe in supernatural Beings. She has been on most psychiatric drugs and currently is on Clozaril, lithium, Wellbutrin, Benzo tropine, and gabapentin. The Clozaril seems to really have settled her thoughts down but she has a lot of so-called negative symptoms. She lacks motivation most of the time she does not clean her apartment she does not go outside much or initiate any activities without being directed. Her self care and grooming is very poor and she often has to be told to take a shower. She is a person who lived in New York City for five years by herself and worked three jobs. The worst problem is that she sleeps more than 12 hours a day sometimes sleeps the entire day away into the next night. She cannot be counted on to keep appointments or dates for even enjoyable activities. This makes even part time work for volunteering nearly impossible because she doesn’t usually get up until it’s about time for the sun to go down. During this time she does not respond to texts or phone calls or an alarm clock. When she is awake and active she does not appear to be overmedicated at all. To most people she does not appear to have any kind of impairment just by looking at her or talking with her. While she is not responding of course I worry that something has happened to her or that she’s laying in her apartment dead. Not only do I worry about her state but I also feel increasingly angry that she cannot get a grip on her life. She has a lot of support friends in her apartment myself her father and she is get services from a and a sort of community treatment team. She has the opportunity to go out to lunch or dinner planned to come to our house a couple of times a week. She has access to a bus and Uber take her where she wants to go. She has a subsidized apartment which is quite new and nice however she does not keep her environment pleasant. Shr has a cat and we take her to the grocery store once a week and she has a food pantry I half a block away from her . She has an opportunity to go to a group meditation class once a week and she is connected with vocational rehab services to try to find her a volunteer job at this point. This seems like a pretty good life to me however she is just sleeping through it and doesn’t seem to care although she says she does. At this point I am wondering which is worse clozaril or fear of Satan. If anybody can give me any thoughts or ideas or experiences they have had with this medication I would appreciate it so much. By the way she has been on clozaril for about a year and a half. Thank you💗


#2

Hi,

People with schizophrenia have widely varying sleep patterns whether or not they take medication.

Sleep irregularities are symptoms of the illness: https://psychcentral.com/news/2011/12/24/treating-sleep-disturbances-may-be-vital-in-schizophrenia/32984.html The sleep problems are not because of medication or lifestyle choices, according to the article.

It sounds like your daughter has a lot going for her; I hope she can live the life she wishes for and that your family does well.


#3

It really does sound like your daughter does have everything going for her and she has a pretty decent life . Well compared to what she had before that you mentioned living in the city, three jobs etc I know this doesn’t sound “decent”

No exper of the drug, it was suggested for my son but nope he won’t allow blood to be taken as he doesn’t trust what they will do with it so stays on, for now paliperidone.

It’s struck me and you,are the only other person that’s has mentioned soul, this is my sons biggest delusional thought i.e. His soul was taken away from him, he won’t say who has it and the reason like your daughter says though just it was taken away and he needs to get it back to be able to read minds like others can. We aren’t particularly religious either He mentions the words Satan and satanist too.

As for the sleeping then I honestly think that’s common anyway without specifically being on clozapine. My son sleeps well for days sometimes in his room for 15 hours , not always asleep of course, other times he gets maybe a few by each night just.

I would say it’s not so bad, try not to worry yourself too much. You are doing all you can do , you need to think of you too. Thinking of you.


#4

Perhaps, all the talk of being Jesus, or talking to Satan, psychics and souls, is considered “magical thinking”?

I think that’s a recognized symptom.


#5

Thank you so much for the informative. I hadn’t seen this before. It helps to know this.


#6

It’s fascinating in a way that delusions often have a religious or spiritual context. I could get it if they had been indoctrinated into a very strict fundamentalist group that threatened fire and brimstone etc. I wish we knew more. Someday we will but I will be gone by then. How old is your son? When was he first confronted with his fears? Thank you JANE!


#7

Before our son was diagnosed he kept asking me to find a Catholic priest. He has the delusion that he lost his soul and similar stuff. I took him to the Catholic Church and he went to confession, stayed and said the rosary with the congregation and then went to mass. He got a lot of peace from it. He said he heard nothing when he was in church.

I inquired and found a retired priest who “specialized” in such matters and we met for lunch and he talked to my son. He said he had a friend that was a nurse and gently told my son a story about one of his parishioners who had to take medicine. That seems like a lifetime ago but my son was so insistent that I did listen to him. When my son is frightened, he’ll say we have to call this person.


#8

That is amazing and it is one of the few stories that all of us have that actually makes sense to me, I’m smiling and nodding my head reading this. Hope,your son is well.

My son actually went to,a catholic school and went to church as a child. He wen through a phase of asking me why did we stop going? I just said we got lazy and you became an unwilling teen haha. I said though I would go back with him of he wanted.


#9

It really is Kreicar 48, my son is 25 and I’m same age as your daughter 48.
I would say it was in his last year at university things started to show , we put that down to stress of the work etc. That was about 3 years ago, but in hindsight (that wonderful thing) things were simmering away before that. My son feels he has to learn to read minds as he says others can.

Best wishes to you and your daughter.


#10

I just said we got lazy and you became an unwilling teen haha.

LOL I tell everyone we had to change denominations because the Baptist Church was closer ha ha

seriously though I would’ve done anything I could to have given him some relief but the medicines keep that from reappearing so I guess it sort of a proves that it’s not demon possession like he suspected.


#11

Hi there, my son had been on Clozaril and he slept approx 18 hrs of the day. He has similar delusions as your daughter and it helped him alot but the sleeping was out of hand. He had to stop the med due to seizures and low ANC but it had stopped working for him anyhow. He has been completely delusional now and nothing seems to help but before hospitalization was sleeping sporatically and no more than 7 hrs a night. It sucks to feel like there has to be a choice between sleeping too much or other negative side effects or symptoms or the delusions, paranoia etc. If I had to choose I would go back to him being more stable and less tormented and sleeping too much. Is there anything the Dr. can tweak like altering time of day she takes it?


#12

My sister has been on Clozaril for almost 40’years. Due to the 26 different side effects she is experiencing, her new neurologist is highly recommending she get off of Clozaril. Her side effects include seizures (takes anti-seizure meds and has a surgically implanted VNS battery), pinpoint pupils, tremors, extreme constipation that required hospitalization last year, major weight gain (65 lbs), excessive drooling (sleeps with a towel in her pillow), and extreme fatigue. Clozaril has over 100 known side effects. Not all drs prescribe Clozaril. I suggest you talk to your pharmacist and consider other options if possible.